Alert archive / Virginia / Tornado Warnings in 2019

Tornado Warning 42, NWS Blacksburg, VA

June 20, 2019Halifax County, Pittsylvania County, Virginia; Caswell County, North Carolina

NWS Blacksburg, VA issued this tornado warning at Jun 20, 2019, 2:28 PM EDT for Halifax County, Pittsylvania County, Virginia; Caswell County, North Carolina. It was in force for 32 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 20, 2019, 2:28 PM EDT (18:28 UTC)
Expired
Jun 20, 2019, 3:00 PM EDT
In force
32 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Caswell County, NC, Halifax County, VA, Pittsylvania County, VA

The radar

The Roanoke radar (KFCX), 111 km from the middle of the area, began a volume at 18:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 20, 2:50 PM EDTTSTM WND DMG4 W Alton, NCLARGE TREE AND POWER LINE DOWN AT INTERSECTION OF MCGEES MILL AND MT CARMEL ROAD. TIME ESTIMATED BY RADAR.
Jun 20, 2:50 PM EDTTSTM WND DMG4 W Alton, VALARGE TREE AND POWER LINE DOWN AT INTERSECTION OF MCGEES MILL AND MT CARMEL ROAD. TIME ESTIMATED BY RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 20, 1:49 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 6.5 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2019-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2019-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
881 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

830 
WFUS51 KRNK 201828
TORRNK
NCC033-VAC083-143-201900-
/O.NEW.KRNK.TO.W.0042.190620T1828Z-190620T1900Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service BLACKSBURG VA
228 PM EDT Thu Jun 20 2019

The National Weather Service in BLACKSBURG has issued a

* Tornado Warning for...
  Northeastern Caswell County in north central North Carolina...
  South central Pittsylvania County in south central Virginia...
  Southwestern Halifax County in south central Virginia...

* Until 300 PM EDT
    
* At 227 PM EDT, a severe thunderstorm capable of producing a tornado
  was located over Blanch, moving east at 45 mph.

  HAZARD...Tornado. 

  SOURCE...Radar indicated rotation. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* Locations impacted include...
  Providence...
  Turbeville...
  Milton...
  Blanch...
  and Hamer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3654 7895 3654 7914 3642 7915 3648 7943
      3657 7932 3657 7930 3658 7930 3660 7928
      3665 7892
TIME...MOT...LOC 1827Z 263DEG 41KT 3652 7932 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

VFJ
3 follow-up statements
975 
WWUS51 KRNK 201836
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
236 PM EDT Thu Jun 20 2019

NCC033-VAC083-143-201900-
/O.CON.KRNK.TO.W.0042.000000T0000Z-190620T1900Z/
Caswell NC-Pittsylvania VA-Halifax VA-
236 PM EDT Thu Jun 20 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 300 PM EDT FOR 
NORTHEASTERN CASWELL...SOUTH CENTRAL PITTSYLVANIA AND SOUTHWESTERN
HALIFAX COUNTIES...
    
At 234 PM EDT, a severe thunderstorm capable of producing a tornado 
was located over Milton, moving east at 45 mph. 

HAZARD...Tornado. 

SOURCE...Radar indicated rotation. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely. 

Locations impacted include...
Providence...
Turbeville...
Milton...
Blanch...
and Hamer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3654 7895 3654 7914 3642 7915 3648 7943
      3657 7932 3657 7930 3658 7930 3660 7928
      3665 7892
TIME...MOT...LOC 1834Z 263DEG 41KT 3653 7921 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

VFJ
351 
WWUS51 KRNK 201845
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
245 PM EDT Thu Jun 20 2019

NCC033-VAC143-201854-
/O.CAN.KRNK.TO.W.0042.000000T0000Z-190620T1900Z/
Caswell NC-Pittsylvania VA-
245 PM EDT Thu Jun 20 2019

...THE TORNADO WARNING FOR 
NORTHEASTERN CASWELL AND SOUTH CENTRAL PITTSYLVANIA COUNTIES IS
CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
north central North Carolina...and south central Virginia.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

LAT...LON 3654 7895 3654 7914 3661 7913 3662 7893
TIME...MOT...LOC 1844Z 263DEG 41KT 3654 7906 

$$

VAC083-201900-
/O.CON.KRNK.TO.W.0042.000000T0000Z-190620T1900Z/
Halifax VA-
245 PM EDT Thu Jun 20 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 300 PM EDT FOR 
SOUTH CENTRAL HALIFAX COUNTY...
    
At 244 PM EDT, a severe thunderstorm capable of producing a tornado 
was located near Alton, moving east at 45 mph.  This storm is 
passing very close to the county line between Halifax and Person 
counties.

HAZARD...Tornado. 

SOURCE...Radar indicated rotation. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely. 

Locations impacted include...
Turbeville...
and Alton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3654 7895 3654 7914 3661 7913 3662 7893
TIME...MOT...LOC 1844Z 263DEG 41KT 3654 7906 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

VFJ
549 
WWUS51 KRNK 201852
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
252 PM EDT Thu Jun 20 2019

VAC083-201901-
/O.EXP.KRNK.TO.W.0042.000000T0000Z-190620T1900Z/
Halifax VA-
252 PM EDT Thu Jun 20 2019

...THE TORNADO WARNING FOR 
SOUTH CENTRAL HALIFAX COUNTY WILL EXPIRE AT 300 PM EDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
north central North Carolina...and south central Virginia.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

Remember, a Severe Thunderstorm Warning still remains in effect for
SOUTHERN HALIFAX COUNTY.

LAT...LON 3654 7895 3654 7914 3661 7913 3662 7893
TIME...MOT...LOC 1851Z 263DEG 41KT 3655 7897 

$$

VFJ

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this tornado warning went out at Jun 20, 2:10 PM EDT, 18 minutes earlier.

Area forecast discussion, Jun 20, 2:10 PM EDT, 18 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
210 PM EDT Thu Jun 20 2019

.SYNOPSIS...
A cold front will move over the Mid Atlantic to produce more
showers and thunderstorms. Drier weather should arrive for
Friday as high pressure builds overhead. A warm front should
bring a return of humid air and showers and thunderstorms later
this weekend.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 200 PM EDT Thursday...

Instability has increased enough over the Piedmont due to solar
heating and an approaching cold front from the west to fire
showers and thunderstorms. A decent upper level trough also
follows just behind this cold front. Synoptic lift and the
outflow boundary from the dying convection should spark more
convection this afternoon along the Blue Ridge and head
eastward. The Storm Prediction Center has an enhanced risk for
severe weather over Southside Virginia and the North Carolina
Piedmont and a slight risk elsewhere for areas along and east of
the Blue Ridge. It is only marginal west of the Blue Ridge. This
update incorporates the new severe thunderstorm watch from the
Storm Prediction Center that is in effect until 10 PM EDT for a
line from Martinsville to Lynchburg eastward.

The environment is still warm and humid as has been the case for
the past several days. With the cold front arriving by afternoon
and evening along with a decent wind jet at 850 mb noted in the
model soundings reaching 40-50 knots, shear is notably higher
compared to the previous days. There will be some gusty gradient
winds noted at the surface during this time as well. In
addition, CAPE should easily exceed 2,000 J/kg across the
Piedmont. While damaging winds should be the greatest threat,
large hail and an isolated tornado cannot be ruled out. Although
the storm motion should keep things moving to avoid widespread
flooding concerns, some training over the same locations could
still occur, especially in the mountains. All of these severe
and flood threats have already been advertised in the HWO.

Once the cold front passes offshore by tonight, drier air should
spill into the Mid Atlantic and allow skies to clear. The
exception will be in southeast West Virginia where upslope
showers and cloud cover will linger into Friday morning but
eventually taper by Friday afternoon. Temperatures will be a
touch lower overall due to the lower dewpoints and the cool air
advection from northwest flow. Low temperatures for Friday
morning were bumped downward a degree or two to accommodate for
these factors.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 300 AM EDT Thursday...

However, any reprieve in relatively wet weather as of late will
likely come to an end on Friday night into Saturday as yet another
convective complex on the nose of the return of warm and moist air
is expected to ride around the periphery of a developing upper ridge
over the Gulf of Mexico, finally turning east and then southeast
from out of the central plains toward the mid-Atlantic region -
resulting in an increasing threat for showers/storms to move east to
at least areas west of the Blue Ridge late Friday night into
Saturday morning - and all areas by afternoon as warm moist
advection increases coupled with daytime heating and influence of
residual outflow boundaries from earlier upstream convection.

Slowly increasing heat and humidity as the Gulf of Mexico upper
ridge continues to build, and a continuation of ridge-running
convective complexes will then likely maintain a threat for
scattered showers/storms for the rest of the short-term forecast
period (Saturday night through Sunday night)- even during nighttime
periods when less overall activity would normally be expected.

Timing/arrival of each convective complex is still somewhat
problematic since each has yet to develop, and will be mesoscale in
nature rather (than synoptic-scale) - each of which also having a
significant potential to impact cloud cover and temperatures
(especially by day, when contamination by cool outflow boundaries
will significantly influence the normal diurnal temperature curve).
Overall, though, expect a return to a sultry airmass that will
linger into the beginning of next week.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 300 AM EDT Thursday...

Amplified upper ridge axis from the Gulf of Mexico north into
the TN and OH valley will gradually shift east toward the
Blacksburg forecast area by Monday - along with corresponding
increasing heat and humidity. GFS has advertised 850 mb temperatures
in the low +20s C by Monday, which will likely push temperatures
east of the Blue Ridge into the low 90s, with heat indices in
the mid to upper 90s.

Later Monday, a rather strong shortwave trough aloft looks to topple
the ridge and will drag a weakening cold front across the
Appalachians and mid-Atlantic region. This should bring with it a
greater chance for thunderstorms areawide; while a few strong storms
possible, too much uncertainty to place in the HWO or in the zone
forecast. A bit cooler, although temperatures likely still to run
close to or just above late-June climatology for Tuesday-
Wednesday, with a diurnal threat for storms.

Forecast confidence is overall moderate for this period.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
As of 210 PM EDT Thursday...

Showers and thunderstorms will persist across the area for this
afternoon and evening due to an approaching cold front. MVFR
ceilings and visibilities will be possible along with gusty
winds in this activity, especially toward DAN where the highest
confidence of severe exists. Winds will be from the west-
southwest ahead of the cold front and could gust toward 25-30
knots later in the evening.

The precipitation will depart eastward tonight as the cold front
heads offshore. While conditions should return to VFR for
BCB/DAN/LYH/ROA, MVFR ceilings and upslope rain showers could
still linger at BLF and LWB overnight. Winds will turn to the
northwest with more gusts up to 30 knots during sunrise on
Friday morning. Drier air should arrive as high pressure builds
overhead, which will bring all sites to VFR by Friday afternoon.

.Extended Aviation Discussion...

Winds should lighten under VFR conditions as high pressure
settles overhead during Friday night, but it will depart
offshore by Saturday morning. A warm front should head northward
during Saturday afternoon to bring more moisture. As a result,
showers and thunderstorms should return during late Saturday
through Tuesday with MVFR conditions possible in the strongest
storms. MVFR may also be possible due to any low clouds or fog
during the early morning hours, especially in the mountains.

&&

.HYDROLOGY...
As of 200 PM EDT Thursday...

Showers and thunderstorms will be moving at a good pace due to
good steering currents aloft, but they will still be highly
efficient in rainfall due to precipitable water values still over
1.5 inches. However, the threat for localized flash flooding
remains present if the storms train repeatedly over the same
locations during this afternoon into the evening before the cold
front crosses overhead by tonight.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...PW
NEAR TERM...PW
SHORT TERM...WERT
LONG TERM...AL/WERT
AVIATION...PW
HYDROLOGY...PW
Hazardous weather outlook, Jun 20, 3:56 AM EDT, 10 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
356 AM EDT Thu Jun 20 2019

NCZ003>006-019-020-VAZ043-044-058-059-210800-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Henry-Pittsylvania-
Halifax-Charlotte-
356 AM EDT Thu Jun 20 2019

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina and south central Virginia.

.DAY ONE...Today and tonight.

Severe thunderstorms will be possible this afternoon into early
evening. The main threat from theses storms will be damaging wind
gusts. Isolated large hail and tornadoes are also possible.
Torrential rains may lead to localized flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon.

NCZ001-002-018-VAZ007-009>020-022>024-032>035-045>047-WVZ042>044-507-
508-210800-
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-
Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-
Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst-Campbell-
Appomattox-Buckingham-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
356 AM EDT Thu Jun 20 2019

This Hazardous Weather Outlook is for northwest North Carolina,
central Virginia, south central Virginia, southwest Virginia, west
central Virginia and southeast West Virginia.

.DAY ONE...Today and tonight.

Strong to severe thunderstorms are possible this afternoon. Damaging
wind gusts will be the main threat. Isolated large hail is also
possible. Torrential downpours could lead to localized flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon.

In the hours before

Special weather statement, Jun 20, 12:36 PM EDT, 1 hour 52 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1236 PM EDT Thu Jun 20 2019

NCZ003-019-201715-
Surry-Wilkes-
1236 PM EDT Thu Jun 20 2019

...A STRONG THUNDERSTORM WILL AFFECT
... Wilkes and Surry Counties...

At 1236 PM EDT, a strong thunderstorm was located over Buck, moving
east at 30 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
North Wilkesboro, Elkin, Wilkesboro, Ronda and Traphill.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3628 8131 3640 8104 3638 8103 3637 8098
      3641 8096 3643 8096 3651 8076 3624 8085
      3624 8087 3615 8088 3611 8089 3606 8129
TIME...MOT...LOC 1636Z 258DEG 27KT 3616 8121

16

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 8:04 PM EDTSpecial Weather StatementRNKPatrick56 min
Jun 19, 9:11 PM EDTSpecial Weather StatementRNKPatrick64 min
Jun 20, 1:40 PM EDTSevere Thunderstorm WarningRNKHenry, Patrick, Pittsylvania35 min
Jun 20, 2:06 PM EDTSevere Thunderstorm WarningRNKHalifax, Pittsylvania, City of Danville69 min
Jun 20, 3:14 PM EDTSpecial Weather StatementRNKMecklenburg16 min
Jun 20, 12:36 PM EDTSpecial Weather StatementRNKWilkes39 min
Jun 20, 1:05 PM EDTSevere Thunderstorm WarningRNKStokes, Surry, Wilkes, Yadkin55 min

Nearby

Tornado Warnings in Virginia, 2019Tornado Warnings in North Carolina, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.